Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 186, NWS Nashville, TN

October 8, 2014Hickman County, Lewis County, Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 8, 2014, 3:11 AM CDT for Hickman County, Lewis County, Maury County, Tennessee. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2014, 3:11 AM CDT (08:11 UTC)
Expired
Oct 8, 2014, 3:45 AM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Hickman County, TN, Lewis County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 83 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 3:26 AM CDTTSTM WND DMG7 Nw Mount Pleasant, TNTREES WERE BLOWN DOWN NEAR HAMPSHIRE.
Oct 8, 3:35 AM CDTTSTM WND GST 60Mount Pleasant, TNA SPOTTER REPORTED A 60 MPH WIND GUST IN MOUNT PLEASANT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS54 KOHX 080811
SVROHX
TNC081-101-119-080845-
/O.NEW.KOHX.SV.W.0186.141008T0811Z-141008T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
311 AM CDT WED OCT 8 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HICKMAN COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN LEWIS COUNTY IN MIDDLE TENNESSEE...
  MAURY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 345 AM CDT

* AT 309 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  CENTERVILLE...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBIA...MOUNT PLEASANT...HAMPSHIRE...WILLIAMSPORT AND SANTA FE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3571 8686 3545 8702 3563 8755 3579 8737
TIME...MOT...LOC 0811Z 292DEG 26KT 3568 8735

$$

FORECASTER:13
1 follow-up statement
325 
WWUS54 KOHX 080827
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
327 AM CDT WED OCT 8 2014

TNC081-080837-
/O.CAN.KOHX.SV.W.0186.000000T0000Z-141008T0845Z/
HICKMAN TN-
327 AM CDT WED OCT 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HICKMAN COUNTY IS
CANCELLED...

STORMS ARE MOVING SOUTHEAST OF HICKMAN COUNTY. 

LAT...LON 3567 8730 3573 8714 3571 8686 3545 8702
      3560 8747
TIME...MOT...LOC 0827Z 292DEG 26KT 3564 8722

$$

TNC101-119-080845-
/O.CON.KOHX.SV.W.0186.000000T0000Z-141008T0845Z/
LEWIS TN-MAURY TN-
327 AM CDT WED OCT 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR MAURY AND NORTHEASTERN LEWIS COUNTIES...

AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WILLIAMSPORT...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  COLUMBIA AND MOUNT PLEASANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3567 8730 3573 8714 3571 8686 3545 8702
      3560 8747
TIME...MOT...LOC 0827Z 292DEG 26KT 3564 8722

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 12:08 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Oct 8, 12:08 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1208 AM CDT WED OCT 8 2014

.AVIATION...
CURRENT LINE OF CONVECTION MOVING THROUGH THE MID-STATE AS OF 05Z
WILL IMPACT VIS AND CIGS AT CKV...BNA...AND CSV EARLY IN THE
FORECAST. DURATION SHOULD BE BRIEF AS THE LINE OF STORMS IS
MOVING ABOUT 30KTS TO THE SOUTHEAST. AFTER THE LINE MOVES
THROUGH...EXPECT VFR FOR THE REMAINDER OF THE TAF PERIOD.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05
Hazardous weather outlook, Oct 7, 5:00 AM CDT, 22 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT TUE OCT 7 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-081000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT TUE OCT 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

SOME STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY. MAIN CONCERNS
WILL BE SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY STRONG THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Oct 8, 1:42 AM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
142 AM CDT WED OCT 8 2014

TNZ026>028-059-062-063-080745-
CANNON-CHEATHAM-DAVIDSON-RUTHERFORD-WILLIAMSON-WILSON-
142 AM CDT WED OCT 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...CHEATHAM...DAVIDSON...
RUTHERFORD...WILLIAMSON AND WILSON COUNTIES...

AT 138 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PEGRAM TO
WATERTOWN...MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PERCY PRIEST LAKE...HERMITAGE...
MOUNT JULIET...BELINDA CITY...NASHVILLE...GLADEVILLE...RURAL HILL...
FRANKLIN...SMYRNA...MURFREESBORO...AND WOODBURY.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3624 8662 3617 8609 3596 8601 3584 8588
      3573 8599 3566 8598 3565 8609 3570 8621
      3569 8625 3563 8624 3566 8635 3562 8641
      3565 8643 3570 8655 3570 8677 3578 8693
      3585 8722 3618 8715 3625 8717

SHAMBURGER
Special weather statement, Oct 8, 1:44 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
144 AM CDT WED OCT 8 2014

TNZ064-065-078-080-080745-
DE KALB-VAN BUREN-WARREN-WHITE-
144 AM CDT WED OCT 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...VAN BUREN...WARREN AND
WHITE COUNTIES...

AT 141 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATERTOWN TO
SMITHVILLE...MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CENTER HILL LAKE...EDGAR EVANS
STATE PARK...DOWELLTOWN...ALEXANDRIA...LIBERTY...SMITHVILLE...
HAMPTONS CROSSROADS...BAKERS CROSSROADS...SPARTA...DOYLE...
MCMINNVILLE AND SPENCER.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3579 8527 3572 8526 3555 8546 3552 8586
      3558 8595 3571 8600 3583 8588 3586 8589
      3596 8601 3608 8606 3612 8591 3610 8587
      3613 8581 3607 8576 3607 8569 3601 8565
      3608 8554 3603 8531 3599 8531 3591 8521

SHAMBURGER
Local storm report, Oct 8, 1:51 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
151 AM CDT WED OCT 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             LEBANON                 36.21N  86.32W
10/08/2014  E1.00 INCH       WILSON             TN   FACEBOOK

            PUBLIC REPORT OF QUARTER SIZE HAIL IN LEBANON

&&

EVENT NUMBER OHX1400624

SHAMBURGER
Local storm report, Oct 8, 1:56 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
156 AM CDT WED OCT 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     CROSS PLAINS            36.54N  86.68W
10/07/2014  E70 MPH          ROBERTSON          TN   PUBLIC

            PUBLIC ESTIMATED WINDS UP TO 70 MPH IN CROSS PLAINS

1138 PM     TSTM WND DMG     1 E CROSS PLAINS        36.54N  86.66W
10/07/2014                   ROBERTSON          TN   TRAINED SPOTTER

            SPOTTER REPORTED SMALL TREE LIMBS DOWN AND WINDS
            ESTIMATED UP TO 60 MPH

1140 PM     HAIL             CROSS PLAINS            36.54N  86.68W
10/07/2014  E1.00 INCH       ROBERTSON          TN   FACEBOOK

            PUBLIC REPORTED HAIL SLIGHTLY LARGER THAN QUARTER SIZE
            IN CROSS PLAINS

1200 AM     HAIL             WHITE HOUSE             36.46N  86.67W
10/08/2014  E0.70 INCH       ROBERTSON          TN   TWITTER

            DIME SIZE HAIL REPORTED IN WHITE HOUSE

1202 AM     HAIL             7 E WHITE HOUSE         36.45N  86.54W
10/08/2014  E0.88 INCH       SUMNER             TN   TWITTER

            NICKEL SIZE HAIL REPORTED AT HIGHWAY 25 AND UPPER
            STATION CAMP ROAD

1210 AM     HAIL             GALLATIN                36.38N  86.45W
10/08/2014  E1.00 INCH       SUMNER             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN GALLATIN VIA
            SPOTTERNETWORK

1236 AM     HAIL             GALLATIN                36.38N  86.45W
10/08/2014  E0.70 INCH       SUMNER             TN   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED NEAR GALLATIN

1239 AM     HAIL             1 WSW GALLATIN          36.37N  86.47W
10/08/2014  E1.00 INCH       SUMNER             TN   TRAINED SPOTTER

            TWO REPORTS OF QUARTER SIZE HAIL AROUND GALLATIN

1248 AM     HAIL             4 SE GALLATIN           36.34N  86.40W
10/08/2014  E1.00 INCH       SUMNER             TN   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL REPORTED AT ODOMS BEND ROAD
            AT STEAM PLANT ROAD

1250 AM     LIGHTNING        LEBANON                 36.21N  86.32W
10/08/2014                   WILSON             TN   TRAINED SPOTTER

            LIGHTNING HIT A TRANSFORMER NEAR SAM HOUSTON ELEMENTARY
            SCHOOL IN LEBANON.

0100 AM     HAIL             LEBANON                 36.21N  86.32W
10/08/2014  E1.00 INCH       WILSON             TN   FACEBOOK

            PUBLIC REPORT OF QUARTER SIZE HAIL IN LEBANON

&&

EVENT NUMBER OHX1400614 OHX1400615 OHX1400618 OHX1400617 OHX1400616
OHX1400619 OHX1400620 OHX1400621 OHX1400622 OHX1400623 OHX1400624

SHAMBURGER
Special weather statement, Oct 8, 2:38 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
238 AM CDT WED OCT 8 2014

TNZ024-056>063-075-077-080815-
BEDFORD-CANNON-COFFEE-HICKMAN-HUMPHREYS-LEWIS-MARSHALL-MAURY-PERRY-
RUTHERFORD-WILLIAMSON-
238 AM CDT WED OCT 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...COFFEE...
HICKMAN...HUMPHREYS...LEWIS...MARSHALL...MAURY...PERRY...RUTHERFORD
AND WILLIAMSON COUNTIES...

AT 234 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HURRICANE MILLS TO
CENTERVILLE...THOMPSONS STATION AND MURFREESBORO...MOVING SOUTHEAST
AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE NUNNELLY...TRIUNE...PRIMM
SPRINGS...ROCKVALE...SPRING HILL...SANTA FE...EAGLEVILLE...KIMMINS
AND CHRISTIANA.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS. THE STORMS ARE ALSO PRODUCING FREQUENT LIGHTNING.

LAT...LON 3586 8790 3589 8628 3552 8599 3551 8781

13
Special weather statement, Oct 8, 2:41 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
241 AM CDT WED OCT 8 2014

TNZ063-065-066-078>080-080830-
CANNON-CUMBERLAND-GRUNDY-VAN BUREN-WARREN-WHITE-
241 AM CDT WED OCT 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...CUMBERLAND...GRUNDY...
VAN BUREN...WARREN AND WHITE COUNTIES...

AT 239 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
SPENCER TO MCMINNVILLE...MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE ROCK ISLAND STATE PARK...
SPENCER...CENTERTOWN...MCMINNVILLE AND FALL CREEK FALLS STATE PARK.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3576 8525 3570 8527 3556 8542 3554 8546
      3553 8559 3549 8553 3544 8553 3544 8560
      3581 8604 3581 8522 3577 8518

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 10:57 PM CDTSpecial Weather StatementOHXRobertson, Sumner48 min
Oct 7, 11:08 PM CDTSevere Thunderstorm WarningOHXRobertson37 min
Oct 7, 11:39 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner33 min
Oct 8, 12:11 AM CDTSevere Thunderstorm WarningOHXSmith, Sumner, Trousdale, Wilson49 min
Oct 8, 12:35 AM CDTAreal Flood AdvisoryOHXSumner115 min
Oct 8, 12:59 AM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Sumner, Wilson46 min
Oct 8, 1:08 AM CDTSpecial Weather StatementOHXCheatham, Davidson, Dickson37 min
Oct 8, 1:42 AM CDTSpecial Weather StatementOHXCannon, Davidson, Rutherford, Williamson, Wilson63 min
Oct 8, 1:44 AM CDTSpecial Weather StatementOHXDeKalb, Van Buren, Warren, White61 min
Oct 8, 2:38 AM CDTSpecial Weather StatementOHXHickman, Lewis, Maury, Rutherford37 min
Oct 8, 2:41 AM CDTSpecial Weather StatementOHXVan Buren, Warren49 min
Oct 8, 3:21 AM CDTSpecial Weather StatementOHXBedford, Coffee, Grundy39 min
Oct 8, 3:42 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury33 min
Oct 8, 4:11 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury34 min
Oct 8, 6:48 PM CDTSpecial Weather StatementOHXGiles42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.